Texas, 2019

Tornadoes and Flash Flood in Texas, May 5, 2019

May 5, 2019 · NWS LUB · 12 events in 3 counties and zones

Very strong instability developed across the South Plains this afternoon east of a sharp dryline. Scattered thunderstorms developed along the length of this dryline by 1600 CST and slowly matured into severe thunderstorms, including supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
$500,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very strong instability developed across the South Plains this afternoon east of a sharp dryline. Scattered thunderstorms developed along the length of this dryline by 1600 CST and slowly matured into severe thunderstorms, including supercells. A remnant outflow boundary near the US Highway 84 corridor drifted west and interacted with an already stout supercell in southwest Lubbock County. This supercell proceeded to anchor to this boundary as it moved slowly southward and supported at least two sizable tornadoes in Lynn County over the next two hours. One of these tornadoes lasted 65 minutes and grew very intense with over 150 knots of gate-to-gate rotation noted per the Lubbock WSR-88D. These tornadoes narrowly missed population centers such as Tahoka and O'Donnell, but extensive lead time from warnings and excellent storm spotter reports gave the public plenty of time to seek shelter. This prolific supercell also produced very large hail to tennis ball size, intense RFD winds over 80 mph, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 1:28 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 5, 1:28 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
228 PM CDT Sun May 5 2019

.DISCUSSION...
Severe storms are once again in the hopper for later this afternoon
and evening, but compared to yesterday's event the setup today
involves a much broader and stronger area of both CAPE and wind
shear. Observations at 2 PM showed a thermal low near western
Cochran County coincident with an axis of strong heating and
superadiabatic 0-3 km lapse rates. This has already yielded a
pocket of towering cumulus along a N-S dryline and should become
the primary focus for storm initiation in the coming hour(s) as
vertical mixing remains maximized in this vicinity. Aside from
the dryline poised just east of TX and NM border, a residual
boundary of weakly convergent flow was aligned roughly along
Highway 84 and this could serve as a railway for a few supercells
to anchor to later today. Otherwise, the environment is more
unstable than yesterday with SBCAPEs already over 3000 J/kg
spanning much of the Caprock. Around 35 to 40 knots of 0-6 km bulk
shear will again prove more than sufficient for supercell modes,
likely more robust and longer lasting than yesterday's abbreviated
supercells. A few tornadoes are again possible mainly near the
aforementioned NW-SE boundary and also as 0-1 km shear improves
this evening with a 30-40 knot southeasterly LLJ. We expect
scattered supercells (some splitting given largely straight line
hodographs) to transition off the Caprock by early evening under
mostly zonal flow and perhaps grow upscale into small lines at
times provided outflows can consolidate.

Following another round of overnight and early morning stratus
over much of the region, the dryline on Monday is progged to be
more diffuse locally underneath shortwave ridging, rising height
fields, and more importantly less veered surface flow to its west.
Complete with 700 mb temps warming a few degrees, this setup could
prove more hostile for deep convection. However, this forecaster
and many of my colleagues have lived here long enough to know
that you should rarely dismiss the dryline in such marginal
setups. Stronger heating will likely breed some attempts at moist
convection which could easily skyrocket into isolated supercells
given still favorable thermodynamic and kinematic profiles. The
HREF and TTU WRF appear quite optimistic in this scenario and the
subsequent upscale growth of storms in the evening, but we're a
bit skeptical of this broad coverage of storms given no discernible
background triggers within weak anticyclonic flow aloft. As such,
we'll keep PoPs tomorrow afternoon just at slight chance in
expectation of spottier storms.

Tuesday still has the makings of a potentially significant severe
event anywhere from the TX South Plains north to southwest KS as
a dryline sharpens considerably in response to deeper SW flow
ahead of a robust upper trough. The usual concern in these
situations is antecedent convection and its effects on boundaries
which is at odds among some models. Concern is that the NAM may
very well be correct with its accelerated cold front into the
Panhandle Mon night via convective outflows. The blended models
still account for this time at this time, so we've left this
scenario intact which favors a synoptic front or merely outflow
boundary in our northern zones Tue afternoon. The intersection of
these boundaries and the dryline would be the main focus for
significant severe storms, but nearly the whole length of the
dryline appears fair game for storms especially by the evening as
the peak height falls and a Pacific front arrive. A quick inspection
of the broader environmental data says some significant tornadoes
could be in the offing anywhere east of the dryline Tue afternoon
and evening which will obviously bear watch in later forecasts.

Storms should quickly clear the region by daybreak Wed ahead of
breezy west winds and deepening subsidence aloft. Thereafter, a
modified Canadian front sweeps south Wed night ahead of a slow
moving low in the Desert SW that should not impact the region
until next weekend at the earliest. GFS and ECMWF favor a lead
trough ejecting from this low o/a Friday which could easily spur
rounds of elevated showers atop the cool dome. High temps may
need to be curbed considerably Friday and Saturday. Additional
precip seems plausible Sun into Mon as the aforementioned low
finally lifts across Texas and much closer to our domain than
prior models and ensembles suggested.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 5, 10:23 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Sun May 5 2019

TXZ021>044-060430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms late this
afternoon and evening especially along and east of US Highway 385.
Additionally, a few strong to severe thunderstorms will also be
possible across the Rolling Plains and extreme southern Texas
Panhandle. Hail to 3 inches in diameter and wind gusts to 70 mph
will be possible along with isolated tornadoes. In addition, slow
moving storms may cause local flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance for isolated severe thunderstorms Monday
afternoon and evening. More widespread coverage of severe
thunderstorms may occur Tuesday afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 26 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Lubbock

When
May 5, 3:30 PM CST to 4:04 PM CST
Where
Lubbock County, 0.22 mi SW of Wolfforth to 2.35 mi NNW of Lubbock Airpark
Measured
1.75 in hail
Property damage
$1.5 million
Reported by
NWS Employee
Coordinates
33.498, -102.023

This was the first of at least two hail swaths that impacted many areas of south and southwest Lubbock. Fortunately, the hail fell without any strong winds, but minor hail damage was likely inflicted to thousands of vehicles across the area.

Hail, Lubbock

When
May 5, 4:19 PM CST to 4:34 PM CST
Where
Lubbock County, 2.99 mi SSW of Carlisle to 2.41 mi WSW of Burris
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.538, -101.980

On the heels of the earlier hail, a second hailstorm affected much of the same areas of southern Lubbock, this time with hailstones only to the size of half dollars. Damage estimates from this second hailstorm were impossible to estimate given the earlier damage.

Tornado, Lynn

When
May 5, 4:45 PM CST to 5:50 PM CST
Where
Lynn County, 4.49 mi ESE of New Home Arpt to 3.2 mi ESE of Skeen
Rating
EF2
Path length
17.2 mi
Path width
2,112 yd
Property damage
$36,000
Reported by
NWS Storm Survey
Coordinates
33.267, -101.853

Storm chasers observed what at first looked to be a harmless gustnado southeast of New Home, but this innocuous dirt whirl quickly grew taller and phased with a rotating wall cloud immediately aloft. This tornado slowly intensified just west of US Highway 87 and moved southeast before crossing the highway around 1655 CST. The NWS storm survey found only minimal wind damage along the highway, but this tornado rapidly intensified as it turned nearly due south just east of US Highway 87. It was here that the tornado inflicted EF2 damage to power poles approximately 2.7 miles N-NE of Tahoka. The tornado crossed US Highway 380 about 3 miles east of Tahoka around 1705 CST and grew to just over one mile in width. Visibility was compromised during much of this wedge phase due to large amounts of dust wrapping around the tornado. EF1 damage was noted to a residence along US Highway 380. About a half mile south of the highway the tornado caused EF1 to EF2 damage to a manufactured home and farm equipment. By 1730 CST, the tornado and parent mesocyclone halted their S-SE motion and wobbled back to the west as indicated by the radar data and storm chaser video. Based on reports from a few storm chasers, at least one additional tornado may have accompanied this larger tornado at times a mile or two to its northeast, but a lack of sufficient evidence prevented these reports from being submitted.

Hail, Swisher

When
May 5, 4:48 PM CST to 4:50 PM CST
Where
Swisher County, 0.69 mi N of Tulia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.540, -101.770

Damage was not known.

Thunderstorm Wind, Lynn

When
May 5, 4:55 PM CST
Where
Lynn County, 2.07 mi N of Tahoka
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.210, -101.780

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lynn

When
May 5, 4:58 PM CST
Where
Lynn County, 2.07 mi N of Tahoka
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.210, -101.780

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Swisher

When
May 5, 5:02 PM CST
Where
Swisher County, 10.24 mi WNW of Vigo Park
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.718, -101.640

A NWS storm survey revealed that a microburst completely destroyed a metal barn that was anchored in concrete. This barn was located along Farm to Market Road 1881 between County Roads 20 and 22. Although most of the debris had been cleaned up by the time the storm survey team arrived, the survey team noted that several remaining I-beams had been bent.

Thunderstorm Wind, Lynn

When
May 5, 5:10 PM CST
Where
Lynn County, 1.5 mi SSE of Tahoka
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
33.160, -101.770

Intense rear flank downdraft winds as high as 80 mph were documented over a large swath of central Lynn County for nearly one hour. In addition to downing an estimated 250 power poles over the area, these winds caused minor damage to a couple dozen homes, sheds, and toppled several trees.

Hail, Lynn

When
May 5, 5:33 PM CST to 5:40 PM CST
Where
Lynn County, 2.97 mi ESE of Skeen to 4.55 mi ESE of Skeen
Measured
2.5 in hail
Property damage
$600
Reported by
Storm Chaser
Coordinates
33.110, -101.730

Hail as large as tennis balls destroyed the rear window of a storm chaser's SUV.

Flash Flood, Lynn

When
May 5, 6:10 PM CST to 8:30 PM CST
Where
Lynn County, Odonnell to 1.37 mi SE of Draw
Cause
Heavy Rain
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.970, -101.830

Torrential rainfall of 3 to 6 inches accompanied a supercell that became stationary at times across eastern Lynn County. Approximately 2000 acres of cotton crops sustained various degrees of damage, with some sections completely washed away by mud flows.

Tornado, Lynn

When
May 5, 6:12 PM CST to 6:25 PM CST
Where
Lynn County, 0.7 mi E of Draw to 3.86 mi SSE of Draw
Rating
EF1
Path length
5 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
33.020, -101.658

This tornado developed along Farm to Market 1054 south of the small community of Draw and produced EF1 damage to trees at a residence nearby. The tornado moved south-southwest and grew to a considerable size around one half mile wide while becoming heavily cloaked in dust, but fortunately did not cause any other known damage. As is common with decaying tornadoes with slow motions, this tornado curled abruptly to the left of its mean track (east in this case) and dissipated very near the Lynn and Borden County line.

Thunderstorm Wind, Lynn

When
May 5, 6:15 PM CST to 7:00 PM CST
Where
Lynn County, 0.69 mi N of Odonnell to 0.76 mi S of Odonnell
Measured
64 kt (74 mph) measured gust
Property damage
$350,000
Reported by
Mesonet
Coordinates
32.980, -101.830

Severe wind gusts were measured for a 45-minute period by a Texas Tech University West Texas mesonet near O'Donnell. These winds were the result of an intense rear flank downdraft that accompanied a nearly stationary supercell. Wind damage to buildings and power poles was commonplace throughout O'Donnell and nearby areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811767, 811779, 811787, 811791, 811794, 811795, 813341, 811798, 811809, 811816, 811801, 811836.